So many choices and conditions, it's perplexing..
Apr 1, 2001
Dear Doctors, Thank-you for your commitment to this site and your thoughtful responses to so many inquiries. For 4 years I was on a regimen of viracept and combivir. A drug holiday ensued Nov.2000 due to illness which turned out to be ulcerative colitis. During "holiday" viral load spiked to 180,000 but T-cells remained above 200. Hepatitis C viral load currently above 5.5million. Resumed HIV meds 14 days ago. Sustiva, d4t and3TC perscribed. Several days ago I was evaluated by a noted AIDS researcher who felt this regimen was suboptimal and I would likely become resistant within 6 months. He suggested Kaletra, abacavir,3TC, staying w/ sustiva and deleting d4T. Given chronic hep.c condition, I am very concerned that Kaletra may cause further liver damage and wonder if this combo. is really wise. I also have lipoatrophy, chronic depression and significant fatigue. My primary care physician agreed to the change. Now I'm just confused and don't know which route to go. Thanks so much for your thoughts.
Back on HIV med; sustiva, d4t
Response from Dr. Cohen
Well - I too am a bit confused...
There are studies in the past few years that demonstrate pretty clearly that just as Combivir / Viracept worked, a regimen of d4T/ 3tc/ Sustiva should work just as well for you. (This study was presented at a meeting called ICAAC September last year - and I was the presenting author - if you need help finding the results - they should be on this web site - in the section that has coverage of conferences.) In fact, at your viral load, there might even be some potency advantages to a regimen based on Sustiva plus two nucleosides as these have done quite well at higher viral loads - those above 100,000. So I am not clear what the concern is that leads to an alternative approach.
However - if the concern is the lipoatrophy - and the ongoing assumption that d4T is more involved that some of the other nucleosides - then you could just replace this one drug with another nucleoside. In terms of Hep C - the data we have suggests a pretty acceptable safety profile for Sustiva. Which two nucleosides to combine is an open discussion - but several of the common pairs can also be acceptable in the presence of Hep C.
But - one reason I can think of that would lead this specialist to design a more complex combo is that there is some concern for resistance in some of the meds you were on in the past - and switching to a combo that compensates for such resistance. Now, I am not sure that this explains it -and if you abruptly stopped all the antiviral meds a few months back with a viral load <50 copies - there is little reason to expect resistance as a result. But, without resistance present - it is unclear to me why a four drug combination would be suggested for you given a CD4 count over 200 and a viral load just over one hundred thou. Using the four meds suggested - almost any three of them should be amply potent for you, for example postponing the use of either the Sustiva or the Kaletra. If however there was resistance suspected to, say, the 3TC (one antiviral that was in the Combivir) and/or the nelfinavir - then a four drug regimen such as this might be one option of what to do next.
As for Kaletra and Hep C - there is not much experience yet - but this very low dose of ritonvir might be reasonably well tolerated - enough to make it a reasonable option if you needed to use it next. However - you would need to compensate for the use of the Sustiva and increase the dose of the kaletra up to four capsules twice a day if you went this route.
But since it is unclear to you - then you need to ask those who think this is the next best step - and why. You need to be satisfied that this next step is one you are comfortable doing - and that your questions are addressed. It is pretty clear that one contribution to missing doses is some uncertainty that this represents the next best combo for you.
Hope that helps. CC
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dry Cough After Oral Sex On A Woman What Are The Chances Of HIV
- Fever After Vaginal Sex Worried I Have HIV
- Groin Pain After Oral Sex With No Protection Does It Mean I Have HIV
- Painful Red Spots After Licking Vagina Worried I Have HIV
- Sinus Infection After Swallowing Cum Worried I Have HIV
- White Bumps On Penis After Inverted Condom Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.